Q: Intravenous (IV) infusion of potassium should be given in mix with? (select one)
The effect of giving IV potassium in dextrose mix can be detrimental. A dose of 20 mEq/L of potassium given in dextrose mix can cause a transient drop of potassium of 0.2 to 1.4 mEq/L. This may bear consequences in cardiac patients with arrhythmia, first demonstrated almost 60 years ago (reference # 2). This is due to the endogenous insulin released in response to a carbohydrate load.
A similar impact can be seen in patients with underlying poor nutrition who gets high carbohydrate load via tube feeding, which is one of the manifestations of the refeeding syndrome.
1. Gennari FJ. Hypokalemia. N Engl J Med 1998; 339:451.
2. KUNIN AS, SURAWICZ B, SIMS EA. Decrease in serum potassium concentrations and appearance of cardiac arrhythmias during infusion of potassium with glucose in potassium-depleted patients. N Engl J Med 1962; 266:228.
3. Fuentebella J, Kerner JA. Refeeding syndrome. Pediatr Clin North Am 2009; 56:1201.